Alert archive / Mississippi / Tornado Warnings in 2023
Tornado Warning 52, NWS Jackson, MS
NWS Jackson, MS issued this tornado warning at Nov 20, 2023, 4:26 PM CST for Adams County, Claiborne County, Jefferson County, Mississippi; Concordia Parish, Tensas Parish, Louisiana. It was in force for 64 min. 5 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Nov 20, 2023, 4:26 PM CST (22:26 UTC)
- Expired
- Nov 20, 2023, 5:30 PM CST
- In force
- 64 min
- Issued by
- NWS Jackson, MS
- Area
- Storm-based polygon
- Tornado
- Radar indicated
- Hail
- 1.75 in
Counties Concordia Parish, LA, Tensas Parish, LA, Adams County, MS, Claiborne County, MS, Jefferson County, MS
The radar
The Jackson/Brandon,MS radar (KDGX), 145 km from the middle of the area, began a volume at 22:24 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Nov 20, 4:26 PM CST | HAIL 1.75 | 2 S Clayton, LA | |
| Nov 20, 4:30 PM CST | HAIL 1.25 | Ferriday, LA | |
| Nov 20, 4:33 PM CST | TSTM WND DMG | 3 Ne Ferriday, LA | Trees down and lines down NE of Ferriday. |
| Nov 20, 4:34 PM CST | TSTM WND DMG | 1 Nw Spokane, LA | NWS Survey team found a substantial number of branches down and plentiful leaf litter. Minor tin peeling on a few shed/barn structures. Damage was strewn west to east. |
| Nov 20, 4:51 PM CST | HAIL 0.7 | 3 Ne Pine Ridge, MS | Dime sized hail was reported on Gaylor Rd. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Nov 20, 3:52 PM CST | Tornado Watch | SPC | 9 hr |
| Nov 20, 12:45 PM CST | Tornado Watch | SPC | 6 hr |
The nearest sounding before it
Jackson, MS (KJAN), launched 12:00Z, 10.4 hours before the alert went out and 139 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1399 m above ground
- 0-6 km bulk shear
- 45 kt
- 0-1 km storm-relative helicity
- 137 m²/s²
- 0-3 km storm-relative helicity
- 164 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
740
WFUS54 KJAN 202226
TORJAN
LAC029-107-MSC001-021-063-202330-
/O.NEW.KJAN.TO.W.0052.231120T2226Z-231120T2330Z/
BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Jackson MS
426 PM CST Mon Nov 20 2023
The National Weather Service in Jackson has issued a
* Tornado Warning for...
Southwestern Tensas Parish in northeastern Louisiana...
Northeastern Concordia Parish in northeastern Louisiana...
Southwestern Claiborne County in southwestern Mississippi...
Jefferson County in southwestern Mississippi...
Northeastern Adams County in southwestern Mississippi...
* Until 530 PM CST.
* At 426 PM CST, a severe thunderstorm capable of producing a tornado
was located over Clayton, or near Ferriday, moving east at 45 mph.
HAZARD...Tornado and golf ball size hail.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed.
Damage to roofs, windows, and vehicles will occur. Tree
damage is likely.
* This dangerous storm will be near...
Waterproof and Spokane around 430 PM CST.
Church Hill around 440 PM CST.
Fayette, Alcorn State, and Lorman around 455 PM CST.
Red Lick around 500 PM CST.
Pattison and Blue Hill around 510 PM CST.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.
&&
LAT...LON 3173 9163 3176 9159 3172 9155 3174 9154
3179 9157 3202 9089 3163 9074 3161 9099
3161 9115 3159 9116 3155 9165 3173 9167
TIME...MOT...LOC 2226Z 254DEG 39KT 3169 9152
TORNADO...RADAR INDICATED
MAX HAIL SIZE...1.75 IN
$$
861 follow-up statement
259
WWUS54 KJAN 202310
SVSJAN
Severe Weather Statement
National Weather Service Jackson MS
510 PM CST Mon Nov 20 2023
LAC029-107-202319-
/O.CAN.KJAN.TO.W.0052.000000T0000Z-231120T2330Z/
Tensas LA-Concordia LA-
510 PM CST Mon Nov 20 2023
...THE TORNADO WARNING FOR SOUTHWESTERN TENSAS AND NORTHEASTERN
CONCORDIA PARISHES IS CANCELLED...
The tornadic thunderstorm which prompted the warning has moved out
of the warned area. Therefore, the warning has been cancelled.
A Tornado Watch remains in effect until 700 PM CST for northeastern
Louisiana. A Tornado Watch also remains in effect until 1100 PM CST
for southwestern Mississippi.
LAT...LON 3162 9147 3161 9144 3162 9140 3171 9140
3175 9137 3175 9127 3176 9126 3177 9128
3176 9134 3181 9125 3195 9107 3202 9089
3163 9074 3161 9115 3159 9116 3157 9134
3157 9141 3159 9140 3160 9142 3159 9148
TIME...MOT...LOC 2309Z 254DEG 39KT 3182 9098
$$
MSC001-021-063-202330-
/O.CON.KJAN.TO.W.0052.000000T0000Z-231120T2330Z/
Claiborne MS-Jefferson MS-Adams MS-
510 PM CST Mon Nov 20 2023
...A TORNADO WARNING REMAINS IN EFFECT UNTIL 530 PM CST FOR
SOUTHWESTERN CLAIBORNE...JEFFERSON AND NORTHEASTERN ADAMS COUNTIES...
At 509 PM CST, a severe thunderstorm capable of producing a tornado
was located over Red Lick, or 8 miles northeast of Fayette, moving
east at 45 mph.
HAZARD...Tornado and golf ball size hail.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed. Damage
to roofs, windows, and vehicles will occur. Tree damage is
likely.
This dangerous storm will be near...
Pattison and Blue Hill around 515 PM CST.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.
&&
LAT...LON 3162 9147 3161 9144 3162 9140 3171 9140
3175 9137 3175 9127 3176 9126 3177 9128
3176 9134 3181 9125 3195 9107 3202 9089
3163 9074 3161 9115 3159 9116 3157 9134
3157 9141 3159 9140 3160 9142 3159 9148
TIME...MOT...LOC 2309Z 254DEG 39KT 3182 9098
TORNADO...RADAR INDICATED
MAX HAIL SIZE...1.75 IN
$$
86What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, MS wrote its last area forecast discussion before this tornado warning went out at Nov 20, 1:23 PM CST, 3 hours 3 minutes earlier.
Area forecast discussion, Nov 20, 1:23 PM CST, 3 hours 3 minutes before
Area Forecast Discussion National Weather Service Jackson MS 123 PM CST Mon Nov 20 2023 ...New DISCUSSION... .DISCUSSION... Issued at 108 PM CST Mon Nov 20 2023 This Afternoon Through Tonight ... A substantial severe weather threat remains likely, initially beginning across southeast Arkansas and into eastern Louisiana this afternoon. This activity spreads across the rest of the area into the evening and overnight with the threat for tornadoes, some strong, damaging winds, and hail possible. Flash flooding will not be widespread as storm motions will be quite rapid with heavy rains relatively brief. In isolated urban corridors where runoff is maximized with poor drainage, some ponding along roads will however be possible. Regarding the meteorological synopsis, a narrow ridge aloft and the associated surface high that came into our area over the weekend behind a cold front has now shifted east of our area. This is in response to a large longwave upper trough moving across the central portion of the country. With the stronger trough now impinging on the area, the backside moisture return behind the departing surface high in combination with lowering surface pressures and enhanced southerlies ahead of the incoming surface cyclone is resulting in rapid boundary layer recovery. With only a few hours of deep southerlies, this is resulting in a narrow, pinched warm sector. Overtop this narrow zone of deep moisture, lapse rates aloft are not particularly impressive either and thus the net result on a thermodynamic level is weak instability overall. Most unstable cape values (MUCAPE) will likely remain constrained beneath 1500 J/KG for the area with most areas struggling to reach 1000 J/KG. In spite of this, strong to extreme wind shear (0-6 km bulk shear at or above 90 kts) and substantial forcing for ascent associated with the nose of a very powerful jet advancing into the downstream/divergent area of the approaching trough will likely be sufficient to take advantage of the well above seasonal moisture content and warmth at least within that narrow corridor in the vicinity of the approaching front. This front will likely be somewhat convectively modified with storm outflows, but in general will extend from a surface low that will likely move from southern Arkansas into northern Mississippi through tonight. Within the boundary layer, shear will likely begin to further increase into the early evening as the low level jet begins to strengthen. Winds at 850 mb will likely increase from 40- 45 kt to 55-60 kt during the time period. Surface winds will remain generally backed, southerly to south-southeasterly, until impacted by storm outflows. This will likely result in 0-1 km SRH values moving from around 200 m^2/s^2 this afternoon to upwards of 400 m^2/s^2 by evening. Traditional severe weather indices sig tor parameter (STP) and 0-1 km energy-helicity index (0-1 km EHI) could end up the 1-2 range. Readers are cautioned to recall that these numbers may under-represent the risk when the event is known to be heavily driven by wind shear. Mesoscale guidance remains insistent that, as might be expected, the strongest individual storms are likely those that deviate to the right of the mean flow. The HRRR, for example, suggests the strongest 0-3 km updraft helicity is likely to occur with such storms. These storms will likely have transient supercell characteristics in close proximity to or embedded within the advancing broken squall. These right-movers, however, will find that any rightward motion will quickly push the storms into areas of decreasing low level moisture content and for that reason the strongest storms may struggle to maintain longevity. Further, forecast soundings indicate that storms may be relatively low- topped. The implication could be that storms will rapidly develop within a narrow but very supportive corridor, becoming mature and producing severe weather in a rapid fashion, before weakening as they move northeast. With storm motions quite rapid, this potential scenario could allow for cell maturity, including tornado production, to occur rapidly with strong tornadoes possible as well. These factors, coupled with a potentially messy storm mode yielding rain wrapping around updrafts and the overnight timing, poses an increased risk to life and property. North of the "enhanced" risk, centered approximately along and south of the I-20 corridor, storms will likely be most intense in proximity to the warm front. The warm sector will be increasingly narrow with northward extent within this "slight" risk delineation, but proximity to the surface low, the warm front and advancing cold front, and maximized deep layer shear could allow for bowing structures and wind damage in the more northern areas should one of these bowing features advance in the vicinity of the diffuse warm front could be of somewhat greater coverage/longevity than may otherwise be expected with the meager . The strong tornado threat, however, will likely be substantially lower in these areas than within the "enhanced" risk areas to the south. The hail and flash flood risks do appear to be secondary hazards. Regarding flash flooding, quickly moving storms and the overall storm system not lingering, along with antecedent drought conditions, should help limit the risk except in the more flood prone, urban areas. For hail, storms that may be somewhat low- topped, a messy, quasi-linear storm mode, and limited instability both within the hail growth region aloft and overall will likely make severe hail reports somewhat uncommon. A hail stone or two as large as golfball can't be totally ruled out with the best chances for that being with the earlier storms west of I-55 while storm mode may be slightly more cellular/discrete and instability may reach a relative maximum. It's also worth noting that in the hour or two ahead of the band of thunderstorms, gusty southerly winds could reach 30-35 mph. Given the relative proximity to the approaching squall, a wind graphic was not generated. These winds could down weak limbs sporadically, potentially causing isolated power interruptions. This could potentially affect the ability to receive severe weather warnings as storms approach and is another reminder to have multiple ways to receive warnings. Storms finally end from west to east overnight with a cool northwest wind moving in behind the cold front. /86/ Tomorrow through Monday... For Tuesday, the cold front will pass through our region with some lingering showers remaining behind before decreasing in coverage by the afternoon and evening hours. Drier and colder air will filter into the area in the wake of the aforementioned cold front. Temperatures will be slightly below seasonal as highs will be in the middle to upper 50s and lows will be in the upper 30s to lower 40s. Patchy frost will be possible for northern Mississippi and near the Delta region for Wednesday night into Thursday morning. Thursday will bring the next chance for additional rainfall to our area. A shortwave trough, located near northern Mexico/South Texas will push eastward; as a result, rainfall chances will increase across the CWA. Lack of instability will keep severe weather chances very low to non-existent for this system. Precipitation chances will range between 40-50% before decreasing by Friday morning and accumulating total will range under a quarter inch, which will help alleviate some of the ongoing drought. Friday through the weekend, quiet conditions and near seasonal high and low temperatures are expected. /SW/ && .AVIATION... (18Z TAFS) Issued at 1138 AM CST Mon Nov 20 2023 Cloud cover will increase through this evening with showers and thunderstorms likely for western sites after 21Z and until 06Z. For central and eastern sites, similar conditions are expected from 00z until 09z. Southerly wind gusts as high as 20-30 knots are possible ahead of the band of strong to severe storms. Ceilings remain low through the remainder of the TAF period with lighter northwesterly winds following the cold front passage. /86/ && .PRELIMINARY POINT TEMPS/POPS... Jackson 80 57 63 43 / 90 100 40 20 Meridian 72 60 69 44 / 70 100 70 20 Vicksburg 79 54 61 42 / 90 100 20 10 Hattiesburg 76 63 70 47 / 60 90 80 20 Natchez 79 55 62 43 / 80 100 20 20 Greenville 71 53 57 40 / 100 90 20 10 Greenwood 72 54 59 42 / 90 100 30 10 && .JAN WATCHES/WARNINGS/ADVISORIES... MS...None. LA...None. AR...None. && LP/SW/LP
In the hours before
Special weather statement, Nov 20, 3:56 PM CST, 30 minutes before
Special Weather Statement
National Weather Service Jackson MS
356 PM CST Mon Nov 20 2023
LAZ009-016-MSZ040-047-202245-
Madison LA-East Carroll LA-Warren MS-Issaquena MS-
356 PM CST Mon Nov 20 2023
...A STRONG THUNDERSTORM WILL IMPACT SOUTHEASTERN EAST CARROLL AND
MADISON PARISHES...CENTRAL WARREN AND SOUTHERN ISSAQUENA COUNTIES
THROUGH 445 PM CST...
At 356 PM CST, Doppler radar was tracking a strong thunderstorm near
Tendal, or 9 miles southwest of Tallulah, moving east at 45 mph.
HAZARD...Wind gusts up to 50 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
This strong thunderstorm will be near...
Tallulah around 400 PM CST.
Mansford and Afton around 405 PM CST.
Mound around 410 PM CST.
Vicksburg around 420 PM CST.
Bovina and Redwood around 430 PM CST.
Oak Ridge around 435 PM CST.
Other locations impacted by this storm include Delta and Richmond.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Tornado Watch remains in effect until 700 PM CST for northeastern
Louisiana. A Tornado Watch also remains in effect until 1100 PM CST
for west central Mississippi.
&&
LAT...LON 3255 9140 3266 9097 3266 9073 3243 9070
3221 9076 3223 9112 3225 9113 3224 9121
3225 9145
TIME...MOT...LOC 2156Z 262DEG 41KT 3234 9133
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH
86Local storm report, Nov 20, 4:18 PM CST, 8 minutes before
Preliminary Local Storm Report
National Weather Service Jackson MS
418 PM CST Mon Nov 20 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0411 PM Tstm Wnd Gst 2 E Tallulah 32.41N 91.15W
11/20/2023 M52 MPH Madison LA Mesonet
Measured by private weather station at
Tallulah Airport.
&&
DLThe office that day
Everything else NWS Jackson, MS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Nov 20, 3:42 PM CST | Severe Thunderstorm Warning | JAN | Adams, Jefferson | 63 min |
| Nov 20, 3:56 PM CST | Special Weather Statement | JAN | Warren | 49 min |
| Nov 20, 4:07 PM CST | Severe Thunderstorm Warning | JAN | Hinds, Issaquena, Warren | 53 min |
| Nov 20, 4:56 PM CST | Severe Thunderstorm Warning | JAN | Hinds, Madison, Rankin, Warren, Yazoo | 64 min |
| Nov 20, 5:30 PM CST | Tornado Warning | JAN | Claiborne, Copiah, Franklin, Jefferson, Lincoln | 60 min |
| Nov 20, 5:38 PM CST | Tornado Warning | JAN | Madison, Rankin, Scott | 55 min |
| Nov 20, 5:55 PM CST | Flash Flood Warning | JAN | Adams, Jefferson | 2 hr |
Nearby
Tornado Warnings in Mississippi, 2023Tornado Warnings in Louisiana, 2023Every tornado warning in 2023Tornadoes in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.